Open Access
Translator Disclaimer
October 1996 Optimal stopping of sequential size-dependent search
Issa Fakhre-Zakeri, Eric Slud
Ann. Statist. 24(5): 2215-2232 (October 1996). DOI: 10.1214/aos/1069362318

Abstract

In many areas of application, one searches within finite populations for items of interest, where the probability of sampling an item is proportional to a random size attribute from an i.i.d. superpopulation of attributes which may or may not be observable upon discovery. Here we treat the problem of asymptotically optimal stopping rules for size-dependent searches of this type, as the size of the underlying population grows, where the loss function includes an asymptotically smooth time-dependent cost, a constant cost per item sampled and a cost per undiscovered item which may depend on the size attribute of the undiscovered item. Under some regularity and convexity conditions related to the asymptotic expected loss, we characterize asymptotically optimal rules even when the initial population size and the distribution of size attributes are unknown. We direct especial attention to applications in software reliability, where the items of interest are software faults ("bugs"). In this setting, the size attributes will not be observable when faults are found, and, in addition, our search model allows new bugs to be introduced into the software when faults are detected "imperfect debugging"). Our results extend those of Dalal and Mallows and Kramer and Starr, and are illustrated in the perfect-debugging case on a previously analyzed dataset of Musa.

Citation

Download Citation

Issa Fakhre-Zakeri. Eric Slud. "Optimal stopping of sequential size-dependent search." Ann. Statist. 24 (5) 2215 - 2232, October 1996. https://doi.org/10.1214/aos/1069362318

Information

Published: October 1996
First available in Project Euclid: 20 November 2003

zbMATH: 0867.62069
MathSciNet: MR1421169
Digital Object Identifier: 10.1214/aos/1069362318

Subjects:
Primary: 62L15
Secondary: 60G40

Rights: Copyright © 1996 Institute of Mathematical Statistics

JOURNAL ARTICLE
18 PAGES


SHARE
Vol.24 • No. 5 • October 1996
Back to Top